To the Editor:
We read with interest the recommendations on the approach to patients with a history of β-lactam allergies in the perioperative setting by Hermanides et al.1 ; however, we have found some of the recommendations confusing.
The clinical decision algorithm that stratifies patients according to the severity of previous allergic reactions recommends that patients with mild symptoms (defined as a rash appearing more than 2 h after drug exposure) receive β-lactams, whereas β-lactams are to be avoided in those with severe symptoms. This assumes that one can rely on a history that is often vague in terms of the symptoms. Furthermore, most allergists prefer to classify reactions as either immune-mediated immediate hypersensitivity reactions (true allergy), nonallergic delayed hypersensitivity reactions, or drug intolerance (e.g., gastrointestinal symptoms).2 The severity of previous events is not conclusive, as the severity of a true allergic reaction with repeat exposure is variable and not predictable. Thus, the practice of subjecting patients to a drug previously causing only mild type I hypersensitivity reactions may be unsafe. Moreover, delayed life-threatening skin reactions such as Stevens–Johnson syndrome may fall under the authors’ algorithm definition of mild symptoms (skin rash more than 2 h after drug exposure), yet β-lactams are absolutely contraindicated. In addition, we believe that a more comprehensive assessment of allergy history should be undertaken,2,3 as it may easily identify drug intolerance reactions and thereby exclude the majority of patients from proceeding down the algorithm.
The recommendation at the top of figure 1 in Hermanides et al.1 to avoid β-lactams with proven or suspected severe allergy is also confusing, considering that table 2 in Hermanides et al. notes the side chain similarities between antibiotics and the text notes the lack of cross-reactivity for drugs with differing side chains. The management algorithm and text seem to contradict each other.
We agree with the authors regarding the risks of inappropriate antibiotic use potentially increasing the incidence of Clostridium difficile, but also note that the administration of alternative antibiotics, namely clindamycin and vancomycin, are associated with a 50% increased odds of developing a surgical site infection,4 and are concerned that recommendations in this article may lead to the reluctance to administer cephalosporins.
The recommendation for allergy testing, in the context of surgical antibiotic prophylaxis, is likely of limited use, notwithstanding the broader benefit of delabeling a patient incorrectly reported to be allergic to penicillin.5 The lack of cross-reactivity with various cephalosporins, and cefazolin in particular, is noted by the authors, and cephalosporin allergy testing, the next logical step after a positive penicillin allergy test, is not recommended by U.S. guidelines because of a lack of validation (although this can be performed at the discretion of an allergist).2 Thus, this aspect of the algorithm may detract from the administration of cefazolin prophylaxis.
The authors declare no competing interests.